Medication side effects

Patient

Q: I visited a TMJ specialist for jaw pain. The Dr. prescribed medications for pain, muscle spasms and inflammation. He prescribed Nortriptyline, which I took nightly. I have experienced extreme behavior changes; irritability, mood swings, hostility, panic, irrational thoughts, sweating and ringing in the ears. I have later found out that this is an anti- depressant medication. My question is, should this have been prescribed for jaw pain? It seems odd for a TMJ specialist to prescribe an anti-depressant for pain, isn’t this off-label?

Symptoms:  Irritability, mood swings, hostility, panic, irrational thoughts, sweating and ringing in the ears
Doctor

A:   This question is currently in queue and will be answered shortly by one of our doctors. In the meantime you may browse our library of answered questions by clicking here.

Related Q&A

Q: I lost my medication en route to a remote island in the Bahamas. I am gone for one week. I was on 10 mg of Paxil. I...

Q: I forgot to bring my prescription medication- an antidepressant on my trip to the Bahamas. The drug is an SSRI calle...

Q: I started taking fluoxetine yesterday, I took 40ng yesterday and 20 today but forgot to check about things like Niqui...

Q: Hi, I am really struggling, I feel like I have become completely alone, because a new psychiatrist I saw has diagnose...

Q: Hi, I recently had more depression and went into insomnia, i consulted a doctor and he adviced me for a blood test. ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews